Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 185, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2011, 2:06 PM MDT for Kimball County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 2:06 PM MDT (20:06 UTC)
- Expired
- Aug 14, 2011, 2:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:16 PM MDT | HAIL 1.75 | 15 S Bushnell, NE | |
| Aug 14, 2:24 PM MDT | HAIL 1.5 | 15 S Bushnell, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS55 KCYS 142006
SVRCYS
NEC105-142030-
/O.NEW.KCYS.SV.W.0185.110814T2006Z-110814T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT SUN AUG 14 2011
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 230 PM MDT
* AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF PANORAMA POINT...OR 18 MILES SOUTHWEST OF KIMBALL...AND
MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN KIMBALL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4101 10400 4113 10389 4100 10361 4099 10362
4099 10397
TIME...MOT...LOC 2006Z 307DEG 17KT 4103 10389
WIND...HAIL 60MPH 1.00IN
$$
MAZUR2 follow-up statements
529 WWUS55 KCYS 142022 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 222 PM MDT SUN AUG 14 2011 NEC105-142030- /O.CON.KCYS.SV.W.0185.000000T0000Z-110814T2030Z/ KIMBALL NE- 222 PM MDT SUN AUG 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL KIMBALL COUNTY UNTIL 230 PM MDT... AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF PANORAMA POINT...OR 19 MILES SOUTHWEST OF KIMBALL...MOVING SOUTHEAST AT 15 MPH. IN ADDITION...AT 216 PM...GOLFBALL SIZE HAIL WAS REPORTED 15 MILES SOUTH OF BUSHNELL. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHERN KIMBALL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4103 10394 4107 10385 4099 10378 4099 10394 TIME...MOT...LOC 2022Z 317DEG 15KT 4099 10385 WIND...HAIL 60MPH 1.75IN $$ MAZUR
273 WWUS55 KCYS 142028 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 228 PM MDT SUN AUG 14 2011 NEC105-142039- /O.EXP.KCYS.SV.W.0185.000000T0000Z-110814T2030Z/ KIMBALL NE- 228 PM MDT SUN AUG 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIMBALL COUNTY WILL EXPIRE AT 230 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4103 10394 4107 10385 4099 10378 4099 10394 TIME...MOT...LOC 2029Z 317DEG 15KT 4097 10382 $$ MAZUR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:05 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 14, 1:05 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 105 PM MDT SUN AUG 14 2011 .UPDATE...INCREASED POPS ACROSS THE BOARD AND ADDED SEVERE WORDING TO THE FAR EASTERN PANHANDLE ZONES AS SATELLITE IMAGERY SHOWS THE MOISTURE PLUME OVER THE ROCKIES WITH A SHORTWAVE HEADING TOWARD THE CWA. THE DEEPENING LEE TROUGH WILL SLOWLY SHIFT EAST THROUGH THE AFTERNOON AND WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS FORM ACROSS THE CWA WITH THE COMBO OF SHORTWAVE AND CONVERGENCE ALONG THE TROUGH. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM DAWES COUNTY SOUTH TO CHEYENNE COUNTY AS IT WILL TAKE SOME TIME FOR THIS CONVERGENCE ZONE AND DESTABILIZATION TO SYNC UP. LOOKS LIKE SOUTH TO SOUTHEAST SFC WINDS WILL KEEP THE MAIN THREAT TO LARGE HAIL AND DAMAGING WINDS. RJM && .PREV DISCUSSION... /ISSUED 1129 AM MDT SUN AUG 14 2011/ AVIATION...18Z TAFS PRIMARILY VFR CONDITIONS EXPECTED NEXT 24 HOURS WITH GUSTY WEST TO NORTHWEST WINDS THROUGH THE AFTERNOON HOURS. MONSOON MOISTURE MOVING ACROSS THE AREA WILL MOISTEN UP THE AIR TO CREATED ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON TO EARLY EVENING. HAVE CONTINUED VCTS WORDING IN TAFS TO REFLECT THE ISOLATED NATURE. WESTERLY WINDS OFF THE LARAMIE RANGE TONIGHT SHOULD KEEP LOW CLOUDS FROM FORMING OVERNIGHT. CLAYCOMB PREV DISCUSSION... /ISSUED 544 AM MDT SUN AUG 14 2011/ AVIATION...12Z TAF ISSUANCE... LATEST LOOK AT THE CYS OB WAS SHOWING CEILINGS CONTINUING TO HANG AROUND 400FT. LOOKING AT THE LATEST WEB CAMS...IT APPEARS LIKE THERE IS SOME PATCHY DENSE FOG IN THE HIGHER ELEVATIONS TO THE WEST MAINLY ABOUT 10-15 MILES WEST OF THE CYS TAF SITE. THIS LOW CLOUD/FOG DECK SHOULD BEGIN TO BURN OFF FAIRLY QUICKLY BY AROUND 14Z. OTHERWISE...VFR CONDITIONS SHOULD BE THE RULE DURING THE REMAINDER OF THE DAY. THE NEXT CONCERN IS THE WIND DIRECTION AND WIND SPEEDS...AND TIMING OF WHEN THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. LATEST SURFACE ANALYSIS WAS SHOWING A SUBTLE POTENTIAL VORTICITY ANOMALY MOVING THROUGH IDAHO. THIS FEATURE IS EXPECTED TO PUSH EAST ACROSS NORTHERN WYOMING AND SOUTHERN MONTANA THIS AFTERNOON. AS THIS FEATURE MOVES ACROSS...THE ASSOCIATED SURFACE LOW IS PROGGED TO MOVE EAST AND CAUSE THE SURFACE FLOW TO TURN WEST THIS AFTERNOON ACROSS THE WYOMING TAF SITES. MEANWHILE...THE NEBRASKA TAF SITES MAY SEE A LITTLE MORE LOW LEVEL CONVERGENCE WHICH MAY TRIGGER A BETTER CHANCE OF THUNDERSTORMS IN THAT REGION AFTER 21Z. COX PREV DISCUSSION... /ISSUED 328 AM MDT SUN AUG 14 2011/ SHORT TERM...TODAY THROUGH MONDAY NIGHT... SURGE OF MONSOONAL MOISTURE EVIDENT ON IR SATELLITE LOOP WILL PASS OVER THE CWA TODAY INTO MONDAY AND HELP TO INCREASE CONVECTION SOMEWHAT AS A COUPLE OF WEAK IMPULSES RIDE ATOP UPPER RIDGE EDGING EASTWARD INTO THE PLAINS. A FEW STRONG STORMS POSSIBLE OVER THE CENTRAL PANHANDLE WHERE HIGHER INSTABILITY SHOULD BE PRESENT ALONG WITH WEAK SFC TROUGH. ACTIVITY SHOULD DISSIPATE/MOVE OUT THIS EVENING. SOMEWHAT LESS CONVECTION EXPECTED MONDAY AFTERNOON AS INSTABILITY DROPS OFF SOMEWHAT AND SFC PATTERN BECOMES MORE DIFFUSE. VERY WARM TEMPERATURES EXPECTED ESPECIALLY OVER THE PLAINS MONDAY WITH MAXS FLIRTING WITH 100F OVER THE NORTHERN PANHANDLE. WEAK PACIFIC COOL FRONT WILL APPROACH THE CWA MONDAY NIGHT AS UPPER SHORTWAVE MOVES ACROSS SW CANADA AND ACROSS THE NORTHERN ROCKIES WHICH COULD KEEP SOME SHOWERS GOING MONDAY NIGHT OVER THE NW PART OF THE CWA. LONG TERM...TUESDAY THROUGH SUNDAY TUESDAY-TUESDAY NIGHT: LATEST WATER VAPOR LOOP WAS SHOWING THE AFOREMENTIONED SHORTWAVE SPINNING NEAR BRITISH COLUMBIA. THIS FEATURE IS PROGGED TO PUSH EAST ACROSS THE CANADIAN PROVIDENCES AND REACH MANITOBA BY TUESDAY EVENING. THERE ARE SOME DISCREPANCIES BETWEEN SEVERAL OF THE MODELS ON HOW MUCH AMPLIFICATION THIS FEATURE WILL HAVE TUESDAY. THE GFS/NAM/SREF IS SHOWING LESS AMPLIFICATION THAN THE ECMWF/UKMET. HOWEVER...THE LATEST ECMWF WAS SHOWING SIGNS OF THIS FEATURE BEING LESS AMPLIFIED THAN PREVIOUS SOLUTIONS. WE ARE TENDING TO FAVOR THE GFS/SREF SOLUTIONS WHICH WOULD FAVOR A WEAKER FRONT MOVING THROUGH THE AREA ON TUESDAY. WE DID KEEP A CHANCE OF POPS IN THE PICTURE MAINLY DURING THE AFTERNOON AND EVENING. OTHERWISE...AREAS WEST OF THE LARAMIE RANGE MAY SEE THE WESTERLY FLOW KICK IN DURING THE AFTERNOON WHICH MAY DRY THINGS OUT A BIT. ALTHOUGH...WE ARE NOT REAL CONFIDENT OF RED FLAG CONDITIONS BEING MET...DUE TO LINGERING MOISTURE BEHIND THE BOUNDARY WEDNESDAY-WEDNESDAY NIGHT: WE ARE A BIT CONCERNED THAT WE MAY SEE A FEW THUNDERSTORMS DEVELOP EAST OF THE LARAMIE RANGE MAINLY IN THE NEBRASKA PANHANDLE ON WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE GFS IS DEPICTING SURFACE BASED CAPE VALUES BETWEEN 1000-1500 J/KG WITH AROUND 50 TO 60KTS OF 0-6KM SHEAR AND CINH VALUES 40 J/KG OR LESS. IN ADDITION...THERE IS LOW LEVEL CONVERGENCE IN ASSOCIATION WITH THE LEE SIDE TROF. NOT SEEING MUCH IN THE UPPER LEVELS TRIGGERING THIS CONVECTION...BUT IT WILL NOT TAKE MUCH TO TRIGGER AT LEAST ISOLATED CONVECTION. THURSDAY-SUNDAY: WE DID NOT MAKE TOO MANY CHANGES TO THIS PERIOD. THE MODELS ARE CONTINUING TO SHOW THE UPPER LEVEL RIDGE GRADUALLY BUILDING OVER THE AREA. THIS WILL KEEP TEMPERATURES SLIGHTLY ABOVE NORMAL FOR THE MOST PART WITH MAINLY DRY CONDITIONS. HOWEVER...CONDITIONS MAY BECOME MORE FAVORABLE FOR FIRE WEATHER CONCERNS ESPECIALLY ON FRIDAY AND SATURDAY AS ANOTHER TROF MOVES THROUGH CANADA AND CAUSES THE HEIGHT GRADIENT TO INCREASE WHICH WILL INCREASE THE SURFACE WINDS ESPECIALLY WEST OF THE LARAMIE RANGE. FIRE WEATHER... SOME BREEZINESS EXPECTED OVER PARTS OF THE CWA THIS AFTERNOON BUT IT APPEARS HIGHER MOISTURE IN THE AIR WILL KEEP RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS FOR THE MOST PART. ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER THE PANHANDLE THIS AFTERNOON AND EVENING BUT HIGHER MOISTURE IN THE ATMOSPHERE SHOULD MITIGATE THREAT OF DRY LIGHTNING. WARMER TEMPERATURES EXPECTED MONDAY AHEAD OF NEXT COOL FRONT BUT LIGHTER WINDS ANTICIPATED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...RE LONG TERM...REC
Hazardous weather outlook, Aug 14, 11:42 AM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1142 AM MDT SUN AUG 14 2011 NEZ019-020-054-095-096-WYZ101>119-151745- SCOTTS BLUFF-BANNER-KIMBALL-NORTH SIOUX-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1142 AM MDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS MAINLY EAST OF THE LARAMIE RANGE. SOME OF THE STORMS COULD BECOME STRONG AND PRODUCE GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. SOME PORTIONS OF CONVERSE AND NIOBRARA COUNTIES MAY APPROACH CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS ANOTHER FRONTAL BOUNDARY MOVES THROUGH THE AREA. GUSTY WEST TO SOUTHWEST WINDS WILL BE POSSIBLE TUESDAY AFTERNOON...COMBINED WITH LOW RELATIVE HUMIDITIES...COULD LEAD TO A HEIGHTENED FIRE WEATHER DANGER MAINLY ALONG AND WEST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-021-055-151745- DAWES-BOX BUTTE-MORRILL-CHEYENNE- 1142 AM MDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF THE NEBRASKA PANHANDLE THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS ANOTHER FRONTAL BOUNDARY MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 14, 1:58 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT SUN AUG 14 2011
NEZ054-142045-
KIMBALL NE-
158 PM MDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL
245 PM MDT...
AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PANORAMA POINT...OR 21 MILES SOUTHWEST OF
KIMBALL...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN KIMBALL COUNTY.
&&
LAT...LON 4100 10399 4109 10406 4116 10397 4101 10362
4099 10368
TIME...MOT...LOC 1959Z 316DEG 14KT 4106 10398
MAZURThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:58 PM MDT | Special Weather Statement | CYS | Kimball | 47 min |
| Aug 14, 4:32 PM MDT | Special Weather Statement | CYS | Morrill | 58 min |
| Aug 14, 5:16 PM MDT | Special Weather Statement | CYS | Morrill | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.